PDA

View Full Version : One month



cathydrew
05-10-2015, 07:31 PM
Ok one month and I am freaking miserable. Trying to cut down oxycodone but pain prevents it. I did go from 2 every 4 hours to 1 plus Tylenol every 6. 400 mg 2x a day Gabapentin seems a lot. Plus 5mg Valium 2x a day. I'm depressed. All I do is lie in my cozy bed and mostly sleep. I take half ambien twice during the night but sleep like garbage. Feel like I should be getting off meds. Cry all the time. I'm just a pleasure to be around. What's wrong with me ?

Pooka1
05-10-2015, 07:41 PM
Cathy I read your post. I am sure some of the adult patients will chime in. I can't speak to recovery in adults... I am here as a parent of two fused kids. But people will respond.

I am really sorry about your pain and depression. At some point you will turn a corner I am sure. Your surgery was huge so it is going to take time.

Best regards,
Sharon

titaniumed
05-10-2015, 09:56 PM
Ok one month and I am freaking miserable

The 4-6 week period was THE hardest part for me. I was over 100mg of Percoset and it wasnít working well at all. Talk about respiratory depression!

We have seen countless people chime in around the 4-5 week mark asking about getting off meds. It seems that we build up an immunity to them and they donít work as well and the pain increases.

This should be the last stretch of major pain, the last high hurdle you will have to make....You could e-mail Dr Lonner and ask them what you should do as far as your medication dosage is concerned. Ask if you can split your pills? Some can be split and some cannot, you should ask. They also sell pill splitters at the pharmacy for exact splitting. Split one pill per day, do not split in advance since they can degrade being exposed to air.

I made the decision to reduce quickly and eventually quit. After I quit, it was a rough go for 2-3 days then the pain dropped off very quickly. It was worth it.

Try to stay strong and think about what these meds do to you....They are highly disruptive to your systems, (all of them) and your body counteracts, so normal function becomes difficult.

I always try to think of them as being temporary....and yes they are a double edged sword.

Our goals are to taper down and eventually quit.....

Try to stay strong. Remember that deep breathing and walking outside will help. Take plenty of hot showers...

Hang in there

Ed

PeggyS
05-11-2015, 08:09 AM
Hi Cathy! This is a rough time period. It will get better. Ed has some good advice. Be patient with yourself, I know, easier said than done . . . I went from Oxydone to hydrocodone, as I began to wean off pain meds. I think it was almost 3 months before I was strictly on Tylenol.
Its super hard, but you can DO this! Sending prayers.

ADMoul
05-13-2015, 04:39 PM
I totally agree with Ed and some of the other posts. Honestly, all those narcotics just wreak havoc on your entire system while they're doing the pain mgmt. job. I know some people have had rough experiences with the Gabapentin, even psychological effects. Is there any possibility that could be one of the first meds to eliminate? Are there any other medical professionals who have been involved with your surgery--as in primary care provider or someone who specializes in pain mgmt. who might be able to give you some additional help and guidance at this point? Am trying to remember where I was pain-wise at your stage (and you're still in very early stages.) I still don't think I was sleeping too well at 4 weeks out and my nighttime pain was just horrible. Because my surgery was in Feb. when we had tons of snow, I actually walked around the house a lot. Sit for a little bit and then walk around, rest and repeat many times throughout the day. I had a little bit of withdrawal symptoms (for a day or two) but once I got off those heavy duty drugs, I just felt better. Still painful but felt more like myself.

I know it's a battle right now and am sure you're so frustrated. Take deep breaths, move or walk in small but frequent increments. Have you had any physical therapy at home? My first few weeks home, I had PT from the local VNA. They worked with me on just slow, simple movements and monitored how I was doing overall. That was really helpful esp. being 4 hours away from NYC. That was set up by the hospital when I was discharged. (I think they thought I lived in the hinterlands and yes, we do have in home health care available!)

Keep us posted and I would at the very least contact someone in Dr. Lonner's office about your pain mgmt.
Take care. We're all pulling for you!

JenniferG
05-13-2015, 06:37 PM
Reducing pain killers was the worst time of my recovery. I was depressed, felt sick, was dizzy from the slightest movement. It really was the pits. Finally, after about 3 weeks of reducing medication, I was down to zero and gradually the clouds parted, the nausea and dizziness disappeared and I was pain free. I'm not absolutely sure, but this was around 12 weeks, so you're cutting down much earlier than I did. Just know this awful time will soon be over. Hang in there and let us know how you go.

golfnut
05-13-2015, 09:31 PM
Cathy,
As awful as you feel now, know that this is as bad as it gets and that you will gradually feel better. While we need the heavy pain meds in order to function, they have horrible side effects. I suffered from insomnia, dry mouth, some depression, and worst of all, irregularity and abdominal pain. You are going through the worst of it now! It will get so much better!